Narrator: What are the side effects of chemotherapy?
Nancy Kemeny, MD: Well one of them is that chemotherapy weakens bones. There's a lot of women with breast cancer who have weaker bones, and the kind of medications they haveto take so they don't get osteoporosis, again, exercise very important, taking your calcium, but other drugs as well. Chemotherapy, especially for breast, you know Adriamycin can affect the heart.For colon cancer, one of the drugs, oxaliplatin can affect the nerves, so the patient at first just gets a tingling feeling, but then they lose the feeling of touch, so that if they,once they start feeling this, they really should stop the drug because they can get to the point where they do not feel their feet for instance.So when they don't feel their feet, they can't drive and it's hard for them to walk. If you stop it soon enough it comes back, but the thing is not to over treat the patient.And you know, to give them a rest from the oxaliplatin if it starts occurring.